Ask Dr. Deep : Does birth control make me gain weight?
Some side effects are more frustrating than others, especially if you’re worried about gaining weight. Ever quit taking the pill because your best friend told you her cousin got fat on birth control? We’re not going to lie: there are some side effects from hormonal birth control methods. But chances are they’re not as bad as you think. There are always cousins with bad experiences on birth control, but they are usually the exception, not the rule. All that said here are two things you should know about birth control and weight gain.
Fact 1: Women on the pill don’t gain any more weight than women not on birth control. There have been studies about this over and over again, and they all show the same thing, namely that the pill does not make you fat. The truth is each of these methods can be used without an expected weight gain. However, if you are really worried about it, there are birth control pills available that reduce the likelihood of weight gain.
Fact 2: The shot can lead to weight gain for some women. The injectable can cause weight gain for about a quarter of users. A recent study showed that, in the first six months of use, 1 out of 4 shot users gained 5 percent or more of their starting weight. However, most women using the shot are able to keep their weight steady with healthy eating and regular exercise. (Things we all should be doing!)